Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Stopped exercising. Experiencing pain all over body, stuffy nose, fever. Taking advil. Underlying cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Hi Doctor,
I was working out in the XXXXXXX for 2 weeks mostly i go alternative days.I used to burn 750 to 900 calories each time.Last 1 week i did not go to XXXXXXX even a single day and suddenly the climate is in the process of changing from spring to summer.
from yesterday i got pain in my whole body and some heat(kind of fever) and some stuffy nose.I was exposed to some wind .I am not sure what is the cause of this.
stopping exercises for just 1 week can they cause pain in the body ,I am taking advil tablets,Do you suggest anything else
Posted Tue, 7 May 2013 in Weight & Lifestyle
Answered by Dr. Shoaib Khan 4 hours later
Hello and welcome to XXXXXXX

Thank you for writing to us.

Let me first speak about the effects of discontinuing exercise for a few days/weeks (in your case one week). They are the following:
-Muscle atrophy/shrinking: As your muscles were used to regular exercise which has now been discontinued for a while, the muscles are not being used as much as they were before, and thus they start reducing in size. This effect can be reversed once you start your exercise regimen again. But, will take some time.
-Decreased stamina and fitness: This effect is mainly due to the lifestyle you are currently living, which lacks exercise. As your body was more fit with exercise when compared to how it is now, you will feel less energetic, less active and less strong. This effect is also reversible, and you can attain your previous level of fitness simply by re-starting your exercise regimen.
-Exercise having psychological effect: Exercise has found to be a factor in contributing towards the reduction and control of conditions like depression, anxiety, etc. Thus, your mood might drop due to lack of exercise

Thus, the pain that you are experiencing could be attributed to a general weakness, due to a drop in energy levels or shrinking of the muscles. But, in most cases, individuals experience pain after re-starting their exercise regimen, mostly after the first few days of exercise. But,these symptoms of pain, stuffy nose and heat (fever?) could have another cause to it as well. Let us discuss that.

Coming to the general feeling of heat (fever?), stuffy nose and body pain. These symptoms appear to be that of an infection, possibly even the common cold. As your immunity level has slightly dropped due to a discontinuation of exercise as well as a change in climate, you are more susceptible to infections. We cannot say for sure whether this is indeed an infection or an allergic reaction without laboratory examination. If you continue to feel this way, you should schedule an appointment with your doctor.

Advil is a pain-relief medication, and will only help in relieving pain. Although it is safe to use in your case, it will not give complete relief if you are indeed falling sick (infection). If you feel better with only advil, there could be nothing better; but if you continue to feel sick, I would recommend a visit to the doctor.

I hope you found my response helpful and informative, do write back to me for any further clarifications. I would be happy to help you.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor